Ohio, 2013

Flash Flood and Flood in Ohio, June 29, 2013

June 29, 2013 · NWS ILN · 3 events in 1 county or zone

Multiple showers and thunderstorms developed and moved across the same locations during the late afternoon into the evening. As a result, some flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Multiple showers and thunderstorms developed and moved across the same locations during the late afternoon into the evening. As a result, some flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 29, 3:00 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT SAT JUN 29 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL STALL OVER THE REGION THIS WEEKEND.
EMBEDDED DISTURBANCES...COMBINED WITH DAYTIME INSTABILITY...WILL
SUPPORT SHOWERS AND THUNDERSTORMS DEVELOPING AT TIMES THROUGH THE
PERIOD. COOLER AIR WILL ALSO SETTLE IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AN UPPER LEVEL TROUGH WILL CONTINUE ACROSS THE REGION THROUGH
SUNDAY MORNING. DISTURBANCES SWINGING THROUGH THE TROUGH WILL
CONTINUE TO BRING SHOWERS/THUNDERSTORMS TO THE FA TONIGHT BUT WITH
THE LOSS OF DAYTIME HEATING THE AREA SHOULD SEE SOME DECREASE IN
COVERAGE. DROPPED POPS INTO THE CHANCE CATEGORY OVERNIGHT TONIGHT.
THE LOWS IN THE UPPER 50S TO LOWER 60S SHOULD BE JUST A BIT BELOW
NORMAL.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY MORNING/...
UPPER LEVEL LOW OVER INDIANA TO REMAIN QUASI-STATIONARY SUNDAY
INTO EARLY NEXT WEEK.

WITH DAYTIME HEATING INSTBY RANGING FROM AROUND 900 J/KG IN THE
EXTREME SW TO AROUND 700 J/KG OVER MOST OF THE REMAINDER OF THE FA
EXPECTED ON SUNDAY. SFC TROF WILL CONTINUE ACROSS THE REGION ON
SUNDAY AND THEN DROP SOUTH SLIGHLY SUNDAY NIGHT. WILL CONTNUE WITH
POPS IN LKLY CATEGORY SUNDAY AFTN AND THEN DROP THESE POPS INTO
SLIGHT CHANCE CATEGORY BY SUNRISE MONDAY MORNIING. SUNDAYS HIGHS
LOOK TO BE 5 TO 9 DEGREES BELOW NORMAL WITH HIGHS RANGING FROM THE
MID 70S W TO LOWER 80S SE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A CLOSED LOW WILL BE OVER THE LOWER OHIO VALLEY AT THE START OF THE
PERIOD. THIS WILL SLOWLY RETROGRADE AND OPEN UP THROUGH THE WEEK.
UNSETTLED CONDITIONS WILL CONTINUE ACROSS THE REGION ESPECIALLY
DURING THE AFTERNOON AND EVENING. BUT COVERAGE SHOULD PROGRESSIVELY
LESSEN THROUGH THURSDAY. SCATTERED MAINLY DIURNAL ACTIVITY WILL
STILL BE POSSIBLE FRIDAY AND SATURDAY WITH THE GULF WIDE OPEN AND
WEAK DISTURBANCES LIFTING NORTH BETWEEN THE REMNANTS OF THE TROUGH
IN THE MIDDLE OF THE COUNTRY AND A BERMUDA HIGH. TEMPERATURES WILL
GRADUALLY WARM THROUGH THE PERIOD. THIS WILL BRING HIGHS CLOSER TO
NORMAL WITH ABOVE NORMAL LOWS BY THE END OF THE WEEK.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO FILL IN ACROSS THE
REGION THROUGH THIS AFTERNOON AS SHORT WAVE ENERGY ROTATES DOWN
INTO THE AREA. EXPECT GENERALLY VFR CONDITIONS TO PREVAIL...BUT
CIGS/VSBYS COULD BRIEFLY DROP TO MVFR OR EVEN IFR IN SOME OF THE
HEAVIER SHOWERS. ACTIVITY IS DIURNALLY ENHANCED SO EXPECT TO SEE A
MARKED DECREASE IN COVERAGE AS WE HEAD INTO THIS EVENING. WILL
MAINTAIN A DRY TAF OVERNIGHT....BUT WITH THE UPPER LEVEL TROUGH
AXIS STILL OVERHEAD...THERE IS A CHANCE THAT SOME PCPN COULD
LINGER INTO THE OVERNIGHT HOURS. THE OTHER CONCERN IS THE
DEVELOPMENT OF SOME STRATUS LATE TONIGHT INTO SUNDAY
MORNING...SIMILAR TO WHAT WE SAW ACROSS PARTS OF THE AREA THIS
MORNING. WILL LEAN PESSIMISTIC AND ALLOW FOR SOME MVFR CIGS TO
DEVELOP LATE. DIURNALLY ENHANCED SCATTERED SHOWERS AND POSSIBLY A
THUNDERSTORM SHOULD THEN REDEVELOP THROUGH LATE MORNING INTO THE
AFTERNOON HOURS ON SUNDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PARKER
NEAR TERM...PARKER
SHORT TERM...PARKER
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jun 29, 4:18 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
518 AM EDT SAT JUN 29 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
518 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 2:58 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT SAT JUN 29 2013

KYZ097-099-OHZ078-079-081-292100-
MASON KY-BRACKEN KY-ADAMS OH-BROWN OH-CLERMONT OH-
358 PM EDT SAT JUN 29 2013

...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHERN
CLERMONT...SOUTHERN BROWN...CENTRAL ADAMS...BRACKEN AND NORTHWESTERN
MASON COUNTIES THROUGH 500 PM EDT...

AT 353 PM EDT...RADAR INDICATED THUNDERSTORMS EXTENDING FROM
NORTHERN BRACKEN COUNTY...EASTWARD TO ADAMS COUNTY...
MOVING EAST AT 20 MPH. THESE STORMS CONTINUE TO REDEVELOP ACROSS THE
SAME AREAS.

STORM HAZARDS INCLUDE...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST UNION AND PEEBLES.

ALSO...BRADYSVILLE...DECATUR...BENTONVILLE...CHERRY FORK...
DUNKINSVILLE...CEDAR MILLS AND BLUE CREEK ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3861 8420 3881 8423 3897 8333 3869 8328
      3869 8350 3870 8351 3869 8356 3869 8383

ASL
Special weather statement, Jun 29, 3:36 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT SAT JUN 29 2013

OHZ046-292115-
DELAWARE OH-
436 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DELAWARE COUNTY THROUGH
515 PM EDT...

AT 433 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SUNBURY...
MOVING NORTH AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
DELAWARE COUNTY...INCLUDING OLIVE GREEN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4035 8275 4035 8274 4030 8274 4027 8275
      4022 8275 4018 8276 4017 8276 4020 8294
      4036 8293

ASL
Special weather statement, Jun 29, 3:43 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
443 PM EDT SAT JUN 29 2013

OHZ046-055-056-292115-
DELAWARE OH-FRANKLIN OH-LICKING OH-
443 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING...NORTHEASTERN
FRANKLIN AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 515 PM EDT...

AT 437 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HUBER
RIDGE...MOVING NORTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN FRANKLIN...SOUTHEASTERN DELAWARE AND WESTERN LICKING
COUNTIES...INCLUDING NEW ALBANY AND CENTER VILLAGE.

LAT...LON 4021 8280 4009 8264 4002 8287 4009 8293

ASL
Special weather statement, Jun 29, 3:47 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EDT SAT JUN 29 2013

OHZ045-292115-
UNION OH-
447 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION COUNTY THROUGH
515 PM EDT...

AT 445 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SOMERSVILLE...MOVING NORTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD.

ALSO...ESSEX IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4050 8341 4050 8326 4037 8326 4034 8348
      4042 8352

SNYDER
Special weather statement, Jun 29, 4:13 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT SAT JUN 29 2013

OHZ045-046-292145-
DELAWARE OH-UNION OH-
513 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL UNION AND NORTHWESTERN
DELAWARE COUNTIES THROUGH 545 PM EDT...

AT 511 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MAGNETIC
SPRINGS...MOVING NORTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
UNION AND NORTHWESTERN DELAWARE COUNTIES...INCLUDING MAGNETIC SPRINGS
AND RADNOR.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4044 8312 4034 8312 4029 8328 4039 8338
      4045 8324

SNYDER
Special weather statement, Jun 29, 4:54 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
554 PM EDT SAT JUN 29 2013

OHZ051-053-060>062-292245-
CLARK OH-GREENE OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-
554 PM EDT SAT JUN 29 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PREBLE...NORTHERN
MONTGOMERY...SOUTHERN MIAMI...NORTHWESTERN GREENE AND WESTERN CLARK
COUNTIES THROUGH 645 PM EDT...

AT 551 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG
INTERSTATE 70 EXTENDING FROM BROOKVILLE EASTWARD TO NEAR HUBER
HEIGHTS...MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HUBER HEIGHTS...
WRIGHT-PATTERSON AFB...FAIRBORN...ENON AND YELLOW SPRINGS.

ALSO...RIVERSIDE...BRANDT...PARK LAYNE...MEDWAY...CRYSTAL LAKES...
HOLIDAY VALLEY...DONNELSVILLE...GREEN MEADOWS AND SNYDERVILLE ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3992 8456 3992 8443 3993 8443 3993 8389
      3978 8388 3977 8456

ASL

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Franklin

When
June 29, 5:32 PM EST to 6:32 PM EST
Where
Franklin County, 0.76 mi NNW of Worthington
Reported by
Trained Spotter
Coordinates
40.110, -82.986

The left 2 lanes and shoulder of Interstate 270 west at Interstate 71 had approximately 6 to 8 inches of water across it due to heavy rainfall.

Flood, Franklin

When
June 29, 5:50 PM EST to 6:50 PM EST
Where
Franklin County, 0.53 mi W of New Albany to 0.33 mi WNW of New Albany
Cause
Heavy Rain
Reported by
Public
Coordinates
40.080, -82.810

Ponding of water was occurring on many streets due to heavy rainfall.

Flash Flood, Franklin

When
June 29, 5:55 PM EST to 6:55 PM EST
Where
Franklin County, 1.73 mi ESE of Central College to 1.76 mi ESE of Central College
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
40.090, -82.850

Water was estimated to be 3 feet deep on North Hamilton Road near Warner Road due to heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459442, 459441, 459440.